In the "Make the Right Choice" DVD for parents distributed by the National Federation of High School Associations, Don Hooton says his son Taylor -- whose steroid abuse and subsequent suicide are recounted in the video -- exhibited many of what his family later learned were clear warning signs that the teenager was using the drugs.

The U.S. Anti-Doping Agency (USADA), which handles drug testing for American athletes in international competitions, notes that "many of the symptoms of steroid abuse coincide (at least from the average parent's perspective) with appearances and attitudes that occur during adolescence. Contrary to some statements, you can't always tell a steroid abuser by looking at them."

Signs that indicate an adolescent might be using anabolic steroids, according to USADA, include:

* increased aggressiveness

* rapid weight gain (10 pounds in a month or 40 pounds in a year)

* pustular acne on the upper back

* obsession and bragging over athletic performance

* virilization -- deepening of the voice, increase in facial and body hair -- in girls.

Parents concerned that an adolescent might be using steroids should seek help from medical professionals, starting with the child's physician, who may be able to provide counseling and testing where needed, notes the American Academy of Pediatrics in its policy statement on the use of performance-enhancing substances.

-- Gregory Mott